This site is intended for health professionals only!
An elderly hospital patient died from an overdose of local anaesthetic lignocaine after the drug was mistakenly hooked up to her intravenous drip, an inquest has heard.
Joan Nicholls, 77, was admitted to Staffordshire General Hospital on 6 December 2006 with suspected renal failure.
Following her admission she was cared for in the emergency assessment unit but her condition began to deteriorate and her blood pressure dropped, an inquest at Stafford Coroner’s Court was told.
Medical staff initially administered the drug gelofusine through an intravenous drip but this drug was later mistakenly replaced with lignocaine, South Staffordshire coroner Andrew Haigh heard.
The inquest heard that Mrs Nicholls, from High Green, Stafford, was given an “enormous dose” of the drug, which is usually used as a local anaesthetic.
Mrs Nicholls was certified dead early on 7 December 2006.
Anaesthesia expert Professor Alan Aitkenhead, from the University of Nottingham, told the inquest the “direct cause of death” was lignocaine toxicity, but added that Mrs Nicholls was unlikely to have survived her illness for more than another day or two.
Recording a narrative verdict, the coroner said the incident was a “most unfortunate mix-up”, and told Mrs Nicholls’ family: “I don’t feel that any of the standard conclusions fit this case properly.”
The cause of death was lignocaine toxicity, he said, adding that Mrs Nicholls had been suffering from “other significant conditions”.
Copyright PA Business 2008